Iowa, 2001

High Wind in Iowa, April 7, 2001

April 7, 2001 · NWS ARX · 8 events in 8 counties and zones

A strong pressure gradient associated with an intense low pressure system produced wind gusts of 60 to 70 mph acrossnortheast Iowa. Law enforcement officials reported some trees and branches were knocked down, along with light structural damage to roofs and siding.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A strong pressure gradient associated with an intense low pressure system produced wind gusts of 60 to 70 mph acrossnortheast Iowa. Law enforcement officials reported some trees and branches were knocked down, along with light structural damage to roofs and siding. The strong winds blew a semi-trailer off a highway near Floyd (Floyd County), but the driver was uninjured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 7, 2:19 AM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Apr 7, 2:19 AM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
319 AM CDT SAT APR 7 2001

MAIN FORECAST CHALLENGE REMAINS WEATHER IMPACTS FROM STRONG STORM
OVER THE PLAINS...SPECIFICALLY WIND...TEMPERATURES...AND ADDITIONAL
THUNDERSTORMS.

DATA ANALYSIS SHOWING STRONG LOW PRESSURE OVER NORTH CENTRAL
NEBRASKA...WITH THE OCCLUSION EXTENDING EAST TO JUST WEST OF OMAHA
NEBRASKA.  STRONGEST GRADIENT WINDS REMAIN BEHIND THE OCCLUSION...
WHERE WINDS ARE GUSTING OVER 50 KNOTS.  SATELLITE DEPICTING STRONG
DRY SLOT FORGING INTO THE REGION...FORCING THE THUNDERSTORMS NORTH...
OUT OF THE FORECAST AREA.  TEMPERATURES CONTINUE TO RISE ACROSS IOWA
BEHIND THE WARM FRONT (CURRENT READINGS ARE IN THE 70S).

MODELS NOT HANDLING THE STRENGTH OF THIS SYSTEM VERY WELL...WITH
ERRORS IN EXCESS OF 5 MB TO SHALLOW AT 06Z.  NOT VERY CONFIDENT IN
THE DETAILS BUT OVERALL FORECAST REMAINS RATHER STRAIGHT FORWARD.

EXPECT THE LOW TO CONTINUE TO MOVE NORTHEAST ALONG SURFACE TROUGH
WHICH EXTENDS FROM THE SOUTHWEST TIP OF MINNESOTA TO NEAR HAYWARD
WISCONSIN.  SUBSIDENT FIELDS INCREASE IN STRENGTH DURING THE DAY...
AS THEY MOVE INTO THE FORECAST AREA.  THIS IN CONJUNCTION WITH SOME
SUN WILL CERTAINLY ADD TO THE DANGER OF HIGH WINDS.  THUS...WILL
HOIST THE WARNINGS FOR ALL BUT CLARK AND TAYLOR COUNTIES...AND WILL
CONTINUE THE WISCONSIN COUNTY WARNINGS AND ADVISORIES INTO THE
EVENING.  WE COMPARED THIS STORM TO THE NOVEMBER 1998 CASE OF HIGH
WINDS ACROSS THE REGION.  THE STRONGEST WINDS OCCURRED BEHIND THE
OCCLUSION...AS THEY ARE NOW.  THEY ALSO EXTENDED SLIGHTLY BEYOND
THE OCCLUSION BEHIND THE MAIN COLD FRONT.  THIS WOULD ALSO SUGGEST
THE LIKELIHOOD OF HIGH WINDS ACROSS THE FORECAST AREA.

TEMPERATURES RISING QUICKLY ACROSS IOWA...WITH THE CONDITIONS MOVING
FORWARD.  WILL GO SIGNIFICANTLY HIGHER THAN GUIDANCE WITH HIGH
CONFIDENCE IN DOING SO...BY AT LEAST 10 DEGREES.  THINK A SLUG OF
DRY AIR WILL WORK INTO THE FORECAST AREA.  THEN THE OCCLUSION WILL
WORK INTO THE REGION...CAUSING THE TEMPERATURES TO FALL FOR THE
REMAINDER OF THE DAY.

ADDITIONALLY...TAIL OF VORTICITY WORKS ITS WAY INTO THE FORECAST
AREA DURING THE DAY.  THIS SHOULD INCREASE INSTABILITY ACROSS THE
FORECAST AREA...CAUSING REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS...
MAINLY THIS AFTERNOON.

REMAINDER OF FORECAST IN GOOD SHAPE...COOLING EXPECTED ONCE THE
SYSTEM PASSES WITH THE DIMINISHING WINDS.

COORDINATED WITH MPX/MKX/DVN/DMX/GRB.

.LSE...HIGH WIND WARNING TODAY...IAZ008>010-018-019-029-MNZ079-086-
       087-094-095.
       HIGH WINDS WARNING THROUGH THIS EVENING...IAZ011-030-MNZ088-
       096-WIZ032>034-041>044-053>055-061.
       WIND AD*VISORY THROUGH THIS EVENING...WIZ017-029.

In the hours before

Special weather statement, Apr 7, 4:45 AM CST, 3 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-071730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CDT SAT APR 7 2001

* HAZARD - THUNDERSTORMS WITH HAIL UP TO ONE INCH DIAMETER AND
           DAMAGING WINDS.

* TIMING - THIS AFTERNOON INTO EARLY THIS EVENING.

* LOCATION - MAINLY EAST OF A ROCHESTER AND CALEDONIA MINNESOTA TO
  LONE ROCK WISCONSIN LINE.

* DISCUSSION - AN INTENSE LOW PRESSURE SYSTEM WILL LIFT NORTHEAST
  ACROSS MINNESOTA TOWARD DULUTH TODAY. AS IT DOES...A WARM AND
  UNSTABLE AIRMASS WILL BE PULLED NORTHWARD ACROSS MUCH OF WISCONSIN.
  AN OCCLUDED FRONT WILL ALSO LIFT NORTHEAST ACROSS WISCONSIN TODAY.
  STRONG WIND SHEAR AND STRONG SURFACE WINDS WILL BE ACROSS THE
  AREA TODAY...THUS IT WILL NOT TAKE MUCH FOR ANY THUNDERSTORMS THAT
  DO DEVELOP TO GENERATE DAMAGING WINDS. THE TEMPERATURE PROFILE OF
  THE ATMOSPHERE WILL ALSO BE FAVORABLE FOR ANY STRONG STORMS TO
  PRODUCE LARGE HAIL.

* SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS
  AFTERNOON ACROSS PART OF SOUTHEAST MINNESOTA AND MUCH OF SOUTHWEST
  INTO CENTRAL WISCONSIN.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Floyd

When
April 7, 8:00 AM CST to 8:00 PM CST
Where
Floyd forecast zone
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

High Wind, Mitchell

When
April 7, 8:00 AM CST to 8:00 PM CST
Where
Mitchell forecast zone
Measured
52 kt (60 mph)
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

High Wind, Allamakee

When
April 7, 9:00 AM CST to 8:00 PM CST
Where
Allamakee forecast zone
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

High Wind, Chickasaw

When
April 7, 9:00 AM CST to 8:00 PM CST
Where
Chickasaw forecast zone
Measured
52 kt (60 mph)
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

High Wind, Howard

When
April 7, 9:00 AM CST to 8:00 PM CST
Where
Howard forecast zone
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

High Wind, Winneshiek

When
April 7, 9:00 AM CST to 8:00 PM CST
Where
Winneshiek forecast zone
Measured
50 kt (58 mph)
Property damage
$800
Reported by
LAW ENFORCEMENT
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

High Wind, Fayette

When
April 7, 9:00 AM CST to 8:00 PM CST
Where
Fayette forecast zone
Measured
61 kt (70 mph)
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

High Wind, Clayton

When
April 7, 9:00 AM CST to 8:00 PM CST
Where
Clayton forecast zone
Measured
50 kt (58 mph)
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238270, 5238272, 5238265, 5238266, 5238267, 5238268, 5238269, 5238271.